Adverse reactions to topical therapy
exp date isn't null, but text field is
- Adverse reactions are due either to irritation or contact allergy. They can be difficult to differentiate clinically, although immediate stinging is likely to be irritant in nature.
- Irritant reactions can affect anyone, but are more likely in atopic patients who tend to have dry, sensitive skin. They are more common with creams, which contain preservatives, biocides and emulsifiers than with ointments. Irritant facial conditions, such as rosacea, are more commonly irritated by gel preparations, which often contain propylene glycol, than by creams.
- Allergic reactions are less common and usually involve the immune system via a Type IV delayed hypersensitivity reaction, which can be investigated by patch testing. They should be suspected if the skin condition worsens or extends to other areas while on treatment and usually take 3 to 4 days to develop.
- Any topical agent can cause an allergic reaction, although some are more likely to than others, particularly topical antihistamines, local anaesthetics, antibiotics and creams, rather than ointments. The reaction may be due to an active ingredient, eg hydrocortisone or neomycin, or to an excipient, eg a preservative or emulsifier: related agents may cross-react. All ingredients are listed in the Summary of Product Characteristics (emc.medicines.org.uk/).
- Consider reporting adverse reactions online at https://yellowcard.mhra.gov.uk/.